High-Alert Medication Feature:
Anticoagulant safety takes center stage in 2007
From the January 11, 2007 issue
At the start of each year, ISMP has often encouraged organizations to select and follow a New Year’s resolution related to medication safety. This year we, too, have made a New Year’s resolution: To highlight for our readers key information about selected high-alert medications and how to reduce patient harm when prescribing, dispensing, and administering these drugs. To best accomplish this, we will be publishing regularly appearing “high-alert medication” features and safety briefs to bring heightened national attention to the problems and suggested safety improvements with these medications.
High-alert medications are an essential component of drug therapy, but they carry a significant risk of causing serious injuries or death to patients if they are misused. Errors with these products are not necessarily more common but the consequences are clearly more devastating. ISMP published its first list of “high-alert” medications in 1989 (Davis NM, Cohen MR. Today’s poisons: how to keep them from killing your patients. Nursing 89; January 1989:49-51). Today, ISMP’s most up-to-date high-alert medication list (www.ismp.org/Tools/high alertmedications.pdf) is based upon an extensive review of errors submitted voluntarily to the USP-ISMP Medication Errors Reporting Program as well as a broad review of clinical and safety literature, input from our clinical advisory board and US safety experts, and surveys in our newsletters.
We start this year’s “high-alert medication” feature with anticoagulants—unfractionated heparin, low-molecular weight heparin, and warfarin. When used or omitted in error, anticoagulants can cause life-threatening or fatal bleeding or thrombosis. These drugs are among those that will be receiving targeted attention during the coming year from the Joint Commission, which has posted for comments a proposed 2008 National Patient Safety Goal associated with anticoagulation therapy (www.jointcommission.org/NR/rdonlyres/47F81056-2F85-494F-978A-7CB0 908D0DB4/0/08_potential_HAP_NPSG.pdf), and from the Institute for Healthcare Improvement (IHI), which has targeted anticoagulants and several other high-alert drugs for improvement in its recently launched 5 Million Lives Campaign (www.ihi.org/IHI/Programs/Campaign/). Common risks we have identified with these medications are provided in a bulleted list below, and our suggested safety improvements are presented in a checklist format that follows.
In addition to the risks and suggestions for improvement below, ISMP highly recommends conducting an interdisciplinary failure mode and effects analysis (FMEA) within your facility to identify organization-specific sources of failure with the use of anticoagulants, and to individualize the key improvements needed to reduce the risk of harmful errors with these medications. To assist you, ISMP has created a sample FMEA, which can be found at: www.ismp.org/Tools/FMEAofAnticoagulants.pdf. In the sample FMEA, the severity score for each failure mode has been included. Since the probability of each failure and its ability to be detected before causing patient harm will vary from organization to organization, the probability and detectability scores have been omitted so that each facility can make its own assessment of these vulnerabilities.